Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 119, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jun 27, 2020, 7:21 PM EDT for 5 counties in South Carolina. It was in force for 54 min. 15 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2020, 7:21 PM EDT (23:21 UTC)
- Expired
- Jun 27, 2020, 8:15 PM EDT
- In force
- 54 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Fairfield County, SC, Lexington County, SC, Newberry County, SC, Richland County, SC, Saluda County, SC
The radar
The Columbia radar (KCAE), 21 km from the middle of the area, began a volume at 23:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 7:31 PM EDT | TSTM WND DMG | 8 Sw Chapin, SC | TREE IN ROADWAY AT IVY LINK ROAD AND TURTLE TRAIL. TIME ESTIMATED FROM RADAR. |
| Jun 27, 7:40 PM EDT | TSTM WND GST 58 | 1 Ssw Lake Murray Of Ri, SC | THE NWS OBSERVATION EQUIPMENT AT FLOTILLA ISLAND ON LAKE MURRAY RECORDED A PEAK WIND GUST OF 58 MPH. |
| Jun 27, 7:45 PM EDT | TSTM WND GST 43 | 3 Ssw Irmo, SC | THE USGS WIND EQUIPMENT ON THE LAKE MURRAY TOWERS RECORDED AT WIND GUST OF 43 MPH. |
| Jun 27, 7:47 PM EDT | TSTM WND DMG | 1 Wnw Irmo, SC | TREES DOWN AT CHADFORD ROAD AND NORTH ROYAL TOWER ROAD. |
| Jun 27, 7:52 PM EDT | TSTM WND DMG | Saint Andrews, SC | TREES IN ROADWAY AT BROAD RIVER AND ZIMALCREST DRIVE. |
| Jun 27, 7:57 PM EDT | TSTM WND DMG | 4 Nnw Summit, SC | TREE IN ROADWAY AT CEDAR GROVE ROAD AND WINDMILL ROAD. |
| Jun 27, 8:00 PM EDT | TSTM WND DMG | 1 Sse Arcadia Lakes, SC | TREE IN ROADWAY AT ROBINWOOD ROAD AND LAKE SHORE DRIVE. TIME ESTIMATED FROM RADAR. CORRECTED FOR TIME. |
| Jun 27, 8:10 PM EDT | TSTM WND DMG | 10 E Fort Jackson, SC | TREE IN ROADWAY AT OLD MCGRAW ROAD AND US-601. TIME ESTIMATED FROM RADAR. |
| Jun 27, 8:10 PM EDT | TSTM WND DMG | 1 S Columbia, SC | TREE IN ROADWAY AT 517 WHALEY STREET. CORRECTED FOR TIME, ESTIMATED FROM RADAR. |
| Jun 27, 8:11 PM EDT | TSTM WND DMG | 1 Nne Woodfields, SC | TREE ON HOUSE ON WINDSOR LAKE BLVD. NO REPORTS OF INJURIES AT THIS TIME. CORRECTED FOR TIME, ESTIMATED FROM RADAR. |
| Jun 27, 8:11 PM EDT | TSTM WND DMG | 1 S Arcadia Lakes, SC | TREE ON POWER LINES ON BRIDGEWOOD ROAD. |
| Jun 27, 8:14 PM EDT | TSTM WND DMG | 2 Nne Columbia, SC | TREE ON HOUSE ON BEAUMONT AVE. NO REPORTS OF INJURIES AT THIS TIME. CORRECTED FOR TIME, ESTIMATED FROM RADAR. |
| Jun 27, 8:15 PM EDT | TSTM WND DMG | 5 Sse Forest Acres, SC | TREE ON POWER LINES ON GARNERS FERRY ROAD AT GARNERS CROSSING APARTMENTS. |
| Jun 27, 8:16 PM EDT | TSTM WND DMG | 1 Sse Arcadia Lakes, SC | TREE IN ROADWAY AT ROBINWOOD ROAD AND LAKE SHORE DRIVE. TIME ESTIMATED FROM RADAR. |
| Jun 27, 8:18 PM EDT | TSTM WND DMG | 1 S Columbia, SC | TREE IN ROADWAY AT 517 WHALEY STREET. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.4 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1464 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -114 m²/s²
- 0-3 km storm-relative helicity
- -113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
601
WUUS52 KCAE 272321
SVRCAE
SCC039-063-071-079-081-280015-
/O.NEW.KCAE.SV.W.0119.200627T2321Z-200628T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
721 PM EDT Sat Jun 27 2020
The National Weather Service in Columbia has issued a
* Severe Thunderstorm Warning for...
Southern Fairfield County in central South Carolina...
Southeastern Newberry County in central South Carolina...
Lexington County in central South Carolina...
East central Saluda County in central South Carolina...
Richland County in central South Carolina...
* Until 815 PM EDT.
* At 721 PM EDT, severe thunderstorms were located along a line
extending from Prosperity to near Batesburg-Leesville, moving east
at 30 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Oak
Grove, McEntire Air Base, Highway 6 at Lake Murray Dam, Red Bank,
South Congaree, Pine Ridge, Prosperity, Arcadia Lakes, Columbia
International University and Jenkinsville.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 42 and 84.
Interstate 26 between mile markers 77 and 120.
Interstate 77 between mile markers 0 and 32.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection seek shelter inside a sturdy building and stay
away from windows.
Persons in campgrounds should seek shelter until these storms pass.
If on or near Lake Murray, get away from the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 15 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3400 8065 3397 8062 3393 8062 3388 8082
3386 8100 3388 8100 3388 8102 3386 8104
3383 8131 3387 8155 3429 8156 3429 8082
3418 8087 3407 8072 3410 8062 3408 8064
3403 8060
TIME...MOT...LOC 2321Z 282DEG 28KT 3423 8153 3394 8150
HAIL...<.75IN
WIND...60MPH
$$1 follow-up statement
062
WWUS52 KCAE 272351
SVSCAE
Severe Weather Statement
National Weather Service Columbia SC
751 PM EDT Sat Jun 27 2020
SCC071-081-280000-
/O.CAN.KCAE.SV.W.0119.000000T0000Z-200628T0015Z/
Newberry SC-Saluda SC-
751 PM EDT Sat Jun 27 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN NEWBERRY AND EAST
CENTRAL SALUDA COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
LAT...LON 3400 8065 3397 8062 3393 8062 3388 8082
3386 8100 3388 8100 3388 8102 3386 8104
3383 8131 3385 8140 3424 8129 3429 8082
3418 8087 3407 8072 3410 8062 3408 8064
3403 8060
TIME...MOT...LOC 2350Z 281DEG 29KT 3418 8123 3389 8125
$$
SCC039-063-079-280015-
/O.CON.KCAE.SV.W.0119.000000T0000Z-200628T0015Z/
Fairfield SC-Lexington SC-Richland SC-
751 PM EDT Sat Jun 27 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM EDT
FOR SOUTHEASTERN FAIRFIELD...CENTRAL LEXINGTON AND RICHLAND
COUNTIES...
At 750 PM EDT, severe thunderstorms were located along a line
extending from near Ballentine to near Red Bank, moving east at 35
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Springdale, St. Andrews, Dentsville, Oak Grove, McEntire Air Base,
Highway 6 at Lake Murray Dam, Red Bank, South Congaree, Pine Ridge,
Arcadia Lakes, Columbia International University, Harbison State
Forest, Sesquicentennial State Park and Lake Carolina.
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 43 and 84.
Interstate 26 between mile markers 92 and 120.
Interstate 77 between mile markers 0 and 31.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Severe thunderstorms can produce large capsizing waves. If on or near
Lake Murray move into dock and take shelter!
&&
LAT...LON 3400 8065 3397 8062 3393 8062 3388 8082
3386 8100 3388 8100 3388 8102 3386 8104
3383 8131 3385 8140 3424 8129 3429 8082
3418 8087 3407 8072 3410 8062 3408 8064
3403 8060
TIME...MOT...LOC 2350Z 281DEG 29KT 3418 8123 3389 8125
HAIL...<.75IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 2:52 PM EDT, 4 hours 29 minutes earlier.
Area forecast discussion, Jun 27, 2:52 PM EDT, 4 hours 29 minutes before
Area Forecast Discussion National Weather Service Columbia SC 252 PM EDT Sat Jun 27 2020 .SYNOPSIS... An upper ridge over the region will weaken today as shortwave energy arrives from the west by this evening. An upper level trough will be over the Northeast late this weekend and much of next week. Several shortwaves and PWAT values around 2 inches will result in unsettled conditions and near normal temperatures. && .NEAR TERM /THROUGH TONIGHT/... In coordination with SC DHEC, an Air Quality Alert has been issued for parts of the southern Midlands/CSRA due to the Saharan dust plume which is impacting much of the southeast U.S. This dust is creating hazy skies and reduced visibilities in some areas where the dust is most concentrated, and this could reduce air quality. While the region will generally remain under the influence of a rather flat upper level ridge extending from the Gulf of Mexico, across the Florida Peninsula and into the Caribbean Sea, there will be a weak short wave trough that crosses the area during the evening hours. Meanwhile at the surface, a weak trough extends across the central Carolinas into east-central Georgia. Precipitable water values are around 1.5-1.8 inches today, and should remain about the same through tonight. Extensive mid and high level clouds, along with Saharan dust, has limited surface heating and instability today. As a result, there should be little in the way of precipitation through most of the afternoon except near the NC/SC border where isolated/scattered showers and thunderstorms could develop along the surface trough. As a short wave approaches, the high-resolution CAMs are indicating the potential for scattered showers and thunderstorms to develop and track east across the CSRA and central/southern Midlands this evening into perhaps the early overnight hours. Still some model spread in the CAMs with respect to timing and coverage, but will indicate a chance of showers for these areas in the forecast. The CAMs indicate some organization to the convection this evening, however believe the severe potential to be rather low with the CAM ensemble mean showing surface-based CAPE remaining below 1000 J/kg. If any stronger thunderstorms do develop, the primary threat would be potentially damaging winds. Any convection should shift east of the area during the early overnight hours, but extensive mid to high level cloud cover will persist. Winds should not be able to fully decouple given the continued presence of a low level jet over the area. The clouds and light winds should keep fog from developing. For the same reasons, it should be a mild night with lows in the lower 70s. && .SHORT TERM /SUNDAY THROUGH TUESDAY/... SPC placed the far Northern Midlands in a Slight Risk for severe weather Sunday afternoon and evening with a Marginal Risk for the rest of the region except for the CSRA. 12Z CAM models depict the best forcing over the risk area, however the greatest SBCAPE will be over the Southern Midlands and CSRA. The forcing mechanism will be a disorganized cold front pushing into the region during the late afternoon and evening. Isolated to scattered showers and thunderstorms will be possible with the greatest hazard for damaging wind gusts in the risk area. The frontal boundary stalls over the region into the middle of next week which results in scattered to numerous showers and thunderstorms Sunday Night through Tuesday. The highest POPs will be both diurnally driven and when disturbances rotate into the base of an upper trough over New England. These disturbances will be hard to time until 6 to 12 hours prior to their passage. The primary hazard during this period will be localized flooding issues in the vicinity of thunderstorms with heavy rainfall with PW values around 2 inches. && .LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/... A closed upper low pressure system lingers over New England through Thursday for continued scattered to numerous showers and thunderstorms across The Midlands and CSRA. Localized flash flooding will be the primary concern with PW values around 2.0 inches. A strong upper trough moving into the Canadian Maritimes Thursday Night through Friday finally kicks the upper low's influence out of the Southeast U.S. A weakness is left behind over the region in a a broad upper ridge over the Central U.S. This results in a more typical summer pattern with scattered diurnal showers and thunderstorms for Friday and Independence Day. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... VFR conditions are generally expected to prevail through 18Z Sunday. Saharan dust has resulted in hazy skies and has caused reduced visibility across much of the area. It is very possible that visibility at the terminals could temporarily fall to MVFR levels through sunset. As a result, DU (dust) remains in the TAFs at all sites. Extensive mid and high level cloudiness will persist at all terminals through the forecast period, but ceilings will remain VFR. Gusty westerly winds are in place this afternoon, with gusts upwards of around 20 kt possible through much of the afternoon before winds diminish after sunset. The high resolution CAMs shows convection developing and shifting east across the CSRA and central/southern Midlands mainly during the evening hours. VCSH is forecast at all terminals, but a tempo group for showers has been added at AGS and DNL as the probability for showers is greatest there. Isolated thunderstorms are also possible, with with weak instability have left mention out of the forecast until confidence increases. .EXTENDED AVIATION OUTLOOK...VFR conditions are generally expected through the rest of the weekend as high pressure builds in aloft. Vsby restrictions are possible from Saharan dust over the weekend but confidence is low. The chance for restrictions from diurnal convection will return early next week. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jun 27, 4:47 AM EDT, 14 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Columbia SC 447 AM EDT Sat Jun 27 2020 GAZ040-063>065-077-SCZ016-018-020>022-025>031-035>038-041-115-116- 280900- Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick- Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee- Aiken-Sumter-Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg- Northern Lancaster-Southern Lancaster- 447 AM EDT Sat Jun 27 2020 This Hazardous Weather Outlook is for the Midlands of South Carolina and the Central Savannah River area of Georgia. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. Scattered thunderstorms may produce isolated damaging winds on Sunday afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 6:14 PM EDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service Columbia SC
614 PM EDT Sat Jun 27 2020
GAZ040-063-064-SCZ018-025-272315-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
614 PM EDT Sat Jun 27 2020
...Strong Thunderstorms Will Impact Portions of McDuffie...Lincoln...
Columbia...McCormick and western Edgefield Counties Until 715 PM
EDT....
...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...
At 613 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Middleton to 7
miles northwest of Sharon, moving east at 40 mph.
HAZARD...gusty winds 40 to 50 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Grovetown, Evans, Thomson, Martinez, McCormick, Harlem, Lincolnton,
Clarks Hill Recreation Area, Elijah Clark State Park, Mistletoe State
Park, Wrightsboro, Village Plaza Shopping Center, J. Strom Thurmond
Dam, Thomson-McDuffie County Airport, Appling, Riverwood, Hamilton
Branch State Park, Mccormick County Airport, Lake Strom Thurmond and
Bobby Brown State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until these storms pass.
&&
This includes Interstate 20 in Georgia between mile markers 166 and
196.
LAT...LON 3365 8258 3366 8251 3365 8249 3382 8259
3386 8257 3386 8261 3398 8265 3396 8257
3402 8259 3408 8248 3406 8245 3406 8233
3397 8230 3402 8224 3397 8218 3397 8195
3354 8202 3331 8235 3335 8255 3360 8265
TIME...MOT...LOC 2213Z 290DEG 36KT 3407 8275 3366 8285Special weather statement, Jun 27, 7:12 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Columbia SC
712 PM EDT Sat Jun 27 2020
SCZ020-021-026>028-280015-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Saluda SC-
712 PM EDT Sat Jun 27 2020
...Strong Thunderstorms Will Impact Portions of southwestern
Fairfield...central Lexington...southern Newberry...central Richland
and northeastern Saluda Counties Until 815 PM EDT....
...Boaters on Lake Murray Should Seek Safe Harbor...
At 712 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles east of Lake
Greenwood State Park to near Batesburg-Leesville, moving east at 35
mph.
HAZARD...strong winds 45 to 55 mph.
IMPACT...expect minor damage to tree limbs and blowing around of
light, unsecured objects.
Some locations in the path of these storms include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Oak Grove,
McEntire Air Base, Highway 6 at Lake Murray Dam, Red Bank, South
Congaree, Pine Ridge, Prosperity, Arcadia Lakes, Columbia
International University and Jenkinsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.
Persons in campgrounds should seek shelter until these storms pass.
&&
This includes the following highways...
Interstate 126 between mile markers 0 and 3.
Interstate 20 in South Carolina between mile markers 45 and 78.
Interstate 26 between mile markers 80 and 118.
Interstate 77 between mile markers 0 and 25.
LAT...LON 3430 8111 3391 8068 3387 8155 3421 8190
TIME...MOT...LOC 2312Z 265DEG 31KT 3416 8180 3398 8156The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 6:14 PM EDT | Special Weather Statement | CAE | McCormick | 61 min |
| Jun 27, 6:57 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Edgefield, McCormick | 63 min |
| Jun 27, 7:12 PM EDT | Special Weather Statement | CAE | Lexington, Richland | 63 min |
| Jun 27, 7:42 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Bamberg, Barnwell, Orangeburg | 63 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.